Lithium guidelines made easy

U. LEEDS (UK) — Serious side effects linked to lithium therapy can be avoided if patients are given clear guidance on taking the medicine.

When used appropriately, lithium is an good way to prevent mood swings caused by bipolar disorder, combating mania, or treating severe and recurring bouts of depression.

However if patients become dehydrated or if they start taking other medicines that affect levels of lithium in the blood, the drug can cause serious harm, or even death.

Around 50,000 people in the UK are currently taking lithium.

A series of reported deaths and cases of serious harm linked to lithium therapy prompted the National Patient Safety Agency (NPSA) to describe the drug’s use as ‘error-prone’ in 2009.

The NPSA gave NHS hospitals and clinics until Dec. 31, 2010 to sort out procedures in order to prevent more mistakes.

Researchers worked with the NPSA to clarify messages presented in a new booklet intended for patients taking lithium. Information was tested by members of the public to see if they could understand the key messages.

Advice was reworded when necessary and the clarity of the language re-tested. The revised wording was then incorporated into the NPSA’s new patient information booklet that all NHS healthcare organizations provide to people taking lithium.

The booklet explains to patients what type of tests they should have before starting lithium therapy and why they also need regular blood tests.

Patients are told how long they should wait between taking lithium and having a blood test to ensure test result accuracy, common factors that cause lithium blood levels to become too high, and how to recognize likely ‘lithium poisoning’.

“It is very important that all patients prescribed lithium are monitored correctly and told how to recognize early signs of any problems,” says Theo Raynor, professor of pharmacy at the University of Leeds.

“This booklet, which we have helped the NPSA to produce, uses clear, unambiguous language to tell patients how they should take their medicine, the importance of regular check-ups and blood tests, and what warning signs to look out for.”

More news from University of Leeds: www.leeds.ac.uk/news